Facing lawsuits, Tylenol maker adds warning labels on product caps
Sept. 4, 2013 — Bottles of Tylenol sold in the U.S. will soon bear red
warnings alerting users to the potentially fatal risks of taking too
much of the popular pain reliever. The unusual step, disclosed by the
company that makes Tylenol, comes amid a growing number of lawsuits and
pressure from the U.S. federal government that could have widespread
ramifications for a medicine taken by millions of people every day.
September 4, 2013 By Matthew Perrone The Associated Press
Johnson & Johnson says the warning will appear on the cap of new bottles of Extra Strength Tylenol sold in the U.S. starting in October and on most other Tylenol bottles in coming months. The warning will make it explicitly clear that the over-the-counter drug contains acetaminophen, a pain-relieving ingredient that’s the nation’s leading cause of sudden liver failure.
“We’re always looking for ways to better communicate information to patients and consumers,” says Dr. Edwin Kuffner, vice-president of McNeil Consumer the Johnson & Johnson unit that makes Tylenol.
Overdoses from acetaminophen send 55,000 to 80,000 people to the emergency room in the U.S. each year and kill at least 500, according the Centers for Disease Control and Prevention and the Food and Drug Administration. Acetaminophen can be found in more than 600 common over-the-counter and prescription products used by nearly one in four American adults every week, including household brands like Nyquil cold formula, Excedrin pain tablets and Sudafed sinus pills.
Tylenol is the first of these products to include such a warning label on the bottle cap. McNeil says the warning is a result of research into the misuse of Tylenol by consumers. The new cap message will read: “CONTAINS ACETAMINOPHEN” and “ALWAYS READ THE LABEL.”
The move comes at a critical time for the company, which faces more than 85 personal injury lawsuits in federal court that blame Tylenol for liver injuries and deaths. At the same time, the Food and Drug Administration is drafting long-awaited safety proposals that could curtail the use of Tylenol and other acetaminophen products.
Much is at stake for McNeil and its parent company. Johnson & Johnson does not report sales of Tylenol, but total sales of all over-the-counter medicines containing acetaminophen were more than $1.75 billion last year, according to Information Resources Inc., a retail data service.
Safety experts are most concerned about “extra-strength” versions of Tylenol and other pain relievers with acetaminophen found in drugstores. A typical two-pill dose of Extra Strength Tylenol contains 1,000 milligrams of acetaminophen, compared with 650 milligrams for regular strength. Extra Strength Tylenol is so popular that some pharmacies don’t even stock regular strength.
Most experts agree that acetaminophen is safe when used as directed, which generally means taking 4,000 milligrams, or eight pills of Extra Strength Tylenol or less, a day.
Each year, some 100 million Americans use acetaminophen, but liver damage occurs in only a fraction of one per cent of users.
Still, liver specialists say those cases are preventable. They say that part of the problem is that there are sometimes hundreds of pills in a bottle, making it easy for consumers to pop as many as they please. For example, McNeil sells Extra Strength Tylenol in bottles containing up to 325 tablets
“The argument goes that if you take acetaminophen correctly you will virtually never get into trouble,” says Dr. William Lee of the University of Texas Southwestern Medical Center, who has studied acetaminophen toxicity for four decades. “But it’s the very fact that it’s easily accessible over-the-counter in bottles of 300 pills or more that puts people in harm’s way.”
Lee applauded the new warning, but said McNeil’s marketing has contributed to the “freewheeling” way that Americans take the drug. For decades, McNeil has advertised Tylenol as “the safest kind of pain reliever” when used as directed. “That has been their standard ploy in the past, and I would argue that safest it is
not,” he says.
McNeil’s Kuffner stands by the company’s safety claim: “When taken as directed, when people read and follow the label, I believe that Tylenol and the acetaminophen ingredient is one of the safest pain relievers on the market.”
McNeil is the only major drugmaker adopting the bottle cap warning at this time, according to the Consumer Products Association, a trade group for over-the-counter medicine companies.
“While this is not an industry-wide initiative at this time, it fits squarely within the many ongoing industry-wide educational initiatives to further acetaminophen safe and responsible use by consumers,” said Emily Skor, a vice-president with the trade group, which represents McNeil, Bayer, Procter & Gamble and other non-prescription drugmakers.
In Canada, products containing acetaminophen must include warning about liver toxicity, including specific information for people with serious kidney and liver disease and alcohol users, according to Health Canada’s Acetaminophen Labelling Standard.
The labeling standard also requires labels to include warnings against use with other drugs containing acetaminophen and against taking more than the maximum recommended dose.
20 years of warning
McNeil has updated the safety warnings on Tylenol periodically since the 1990s.
In 1994, the company added a warning about the risk of liver damage when combining alcohol with Tylenol following a lawsuit brought by Antonio Benedi, a former aide to President George H.W. Bush, who fell into a coma and underwent emergency liver transplant after mixing Tylenol with wine at dinner.
A jury awarded him $8.8 million in damages after concluding that McNeil failed to warn consumers about the risk. The FDA made the alcohol warning mandatory for all manufacturers of acetaminophen in 1998.
Then, in 2002, an expert panel of FDA advisers recommended that the government agency require all acetaminophen products to carry a warning about the risk of “severe liver damage” when not taken as directed. The group’s votes are non-binding, though the FDA usually follows them. McNeil voluntarily added the warning to its products in 2004, five years before the FDA made it mandatory.
Today, McNeil appears to be moving ahead of regulators again. In 2009, the FDA assembled another expert panel to consider more sweeping changes to reduce acetaminophen overdoses. The panel recommended several changes, including lowering the recommended nonprescription daily dose for adults. McNeil voluntarily adopted that recommendation, lowering the recommended adult dose of Extra Strength Tylenol to 3,000 milligrams per day, or six pills of Extra Strength Tylenol, down from 4,000 milligrams per day, or eight pills. The label stipulates that patients can still take a higher dose if recommended by a doctor.
But the company has not embraced a more drastic recommendation by the FDA’s expert panel: eliminating the over-the-counter “extra strength” formulation altogether, which would mean lowering the acetaminophen dose from 1,000 milligrams to 650 milligrams, or two tablets of 325 milligrams each. The panel said the 1,000-milligram dose should only be available via prescription.
McNeil argues that the lower dose is less effective and could drive people to take anti-inflammatory pain relievers, a different class of drugs that includes aspirin and ibuprofen. Those medicines can cause stomach ulcers and dangerous gastrointestinal bleeding.
FDA spokeswoman Erica Jefferson says the agency is actively working on new rules for both children and adult acetaminophen products. While the agency won’t give a timeframe for completion, the federal government’s website that tracks new regulations lists December as the target date for publishing the proposed rules.
As early as 1977, FDA advisers recommended adding more warnings to the acetaminophen label about liver damage, but the agency didn’t require the language until 2009.
“They are very slow to respond to these things and it’s always a little frustrating,” says Dr. Lewis Nelson of New York University, who chaired the 2009 FDA panel.
Anatomy of an overdose
Experts first identified acetaminophen overdose as a major public health concern in the 1990s, but it has taken years to form a clearer picture of the problem.
Acetaminophen overdoses occur when the liver is overwhelmed by too much of the drug, producing a toxic byproduct that kills liver cells. Liver failure occurs when most cells are no longer able to function. At that point, a patient then generally has 24 to 48 hours to live without a transplant.
Of the roughly 500 acetaminophen deaths reported annually, about half are accidental, with the rest deemed suicides. About 60 per cent of the unintentional overdoses involve prescription opioid-acetaminophen combination drugs such as Percocet and Vicodin, according to a database of liver failure cases run by Dr. Lee at the Southwestern Medical Center in Dallas. Those two products alone were prescribed more than 173 million times last year, according to IMS Health.
So how do these accidental acetaminophen deaths occur? Imagine you’ve had major dental surgery, and your dentist prescribes a
five-day supply of Percocet. You take the recommended two pills every six hours for 2,600 milligrams of acetaminophen, well below the 4,000-milligram-a-day safety threshold.
But you’re still experiencing pain, so you decide to add Extra Strength Tylenol, six caplets a day for another 3,000 milligrams. Now you’re feeling better but you still have trouble sleeping, so you take Nyquil, for another 650 milligrams. After a few days on this 6,250 milligram regimen, experts say acute liver damage is a real risk.
The labels on all of these products warn against mixing them. But researchers say many consumers either don’t read or don’t understand such warnings.
Even after taking into account people who ignore labels, there are still cases of liver damage that stump researchers. These are the people who have apparently taken about 4,000 milligrams a day or less, well within the safety threshold.
“It’s still a little bit of a puzzle,” says Dr. Anne Larson, of the Swedish Medical Center in Seattle. “Is it genetic predisposition? Are they claiming they took the right amount, but they really took more? It’s difficult to know.”
The question is critical in the lawsuits piling up against McNeil in the Eastern District of Pennsylvania, near McNeil’s headquarters in Fort Washington, Pa. Virtually all of the 85 cases claim that the plaintiffs suffered liver failure despite taking Tylenol as directed.
According to one of those complaints, Madeline Speal, of Salzburg, Pa., took Tylenol for three days in November 2009 “at appropriate times and in appropriate doses.” But on Nov. 28, she was admitted to Latrobe Area Hospital with catastrophic liver damage. She was then transferred to the University of Pittsburgh Medical Center where she underwent an emergency liver transplant.
The cases against McNeil, which share the same legal wording, allege that the company risked the lives of consumers by making “conscious decisions not to redesign, re-label, warn or inform the unsuspecting consuming public.”
The lawsuits have been consolidated under a single federal judge to streamline the pretrial process, though they will eventually be returned to judges in their original districts for trial.
J&J and McNeil continue to reiterate that Tylenol is safe. “We remain confident in the safety and efficacy of Tylenol products, which rightfully have been trusted by doctors, hospitals and consumers for more than 50 years,” McNeil said in a statement.
But lawyers for the patients suing McNeil say Tylenol can still be dangerous even when used at or just above recommended levels.
“Products that are available to consumers should have a reasonable margin of safety,” said Laurence Berman, one of several attorneys representing Tylenol users.
Print this page